SourceNederlands Tijdschrift voor Geneeskunde, 147, 3, (2003), pp. 124-7
Article / Letter to editor
Display more detailsDisplay less details
Nederlands Tijdschrift voor Geneeskunde
SubjectEBP 3: Effective Primary Care and Public Health; UMCN 4.1: Microbial pathogenesis and host defense
A 38-year-old subcutaneous injecting heroin addict had subacute blurred vision, dysarthria and dysphagia. The next day she could not swallow or speak and developed weakness of all limbs and respiratory failure. Electromyography showed abnormalities compatible with a presynaptic neuromuscular transmission deficit, which supported the diagnosis of botulism. The point of entry was probably a skin abscess due to injections. Treatment with antitoxin and antibiotics resulted in a favourable recovery. Wound botulism is caused by local production of toxin by Clostridium botulinum after wound infection. Although it is a rare variant of botulism, it is increasingly being reported in drug users who inject subcutaneously.
This item appears in the following Collection(s)
- Academic publications 
- Faculty of Medical Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.